Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Tucson, AZ

July 8, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2017, 5:04 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 5:04 PM MST (00:04 UTC)
Expired
Jul 8, 2017, 5:45 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 178 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4649 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS55 KTWC 090004
SVRTWC
AZC019-090045-
/O.NEW.KTWC.SV.W.0004.170709T0004Z-170709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
504 PM MST SAT JUL 8 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Pima County in southeastern Arizona...

* Until 545 PM MST

* At 503 PM MST, a severe thunderstorm was located 18 miles east of
  Organ Pipe National Monument, or 36 miles west of Sells, moving
  west at 30 mph.

  HAZARD...60 mph wind gusts with blowing dust and small hail.  

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Organ Pipe National Monument, Ali Chuk, Lukeville and Pia Oik. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 11293 3194 11240 3177 11245 3193 11297
TIME...MOT...LOC 0003Z 103DEG 25KT 3187 11250 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
297 
WWUS55 KTWC 090020
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
520 PM MST SAT JUL 8 2017

AZC019-090045-
/O.CON.KTWC.SV.W.0004.000000T0000Z-170709T0045Z/
Pima-
520 PM MST SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR WEST CENTRAL PIMA COUNTY...

At 519 PM MST, a severe thunderstorm was located 10 miles east of
Organ Pipe National Monument, or 44 miles west of Sells, moving west 
at 30 mph. The core of the storm will pass just north of Lukeville. 
Expect strong crosswinds on Route 85 and blowing dust.  Right under 
the storm expect a period of very heavy rain and hail. 

HAZARD...70 mph wind gusts, blowing dust and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville and Pia Oik. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 11293 3194 11240 3177 11245 3193 11297
TIME...MOT...LOC 0019Z 103DEG 25KT 3190 11263 

HAIL...0.75IN
WIND...70MPH
 
$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:05 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 1:05 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
105 PM MST Sat Jul 8 2017

.SYNOPSIS...The weather pattern will remain favorable for moisture
to increase across the region. This increase in moisture will
translate to a gradual upswing in thunderstorm activity and
subsequently cooler daytime temperatures.

&&

.DISCUSSION...
Active weather already in place across portions of central Arizona
as of 20Z with convection blossoming along the Mogollom Rim.
Mountain cu have developed across much of southeast Arizona, yet
skies remain precip free as of early afternoon. Also worth noting is
the fact that dewpoints have mixed out into the mid 40s and this has
allowed temps to rise a few degrees higher than anticipated. May end
up topping out just shy of the 110 degree mark, but still not at the
point where we need to have any heat products in effect.

Still a challenging forecast today as a decent gulf surge across
southwest Arizona/southeast California imported deep moisture into
those areas earlier this morning, but only shallow moisture made it
into southeast Arizona. Hence the dewpoints in the 40s on this side
of the state while readings are in the mid 70s near El Centro and
Imperial. Regardless, nearly all the deterministic guidance
advertises impressive amounts of MLCAPE west of Tucson as well as in
the White Mountains, with a sizable void in between. In terms of
winds aloft, modest mid level flow around 20-25kts will remain in
place through the rest of the afternoon, meaning any storms that
form stand a decent chance of getting organized.  Unfortunately,
what looked like impressive mid level lapse rates on this morning's
KTUS sounding are slowly eroding as slightly warmer H5 temps are
moving into the area from New Mexico. Nearly all convective allowing
models, including past few runs of the HRRR, indicate convection
along the Rim as well as along the US/Mex border this afternoon and
evening , but with much less coverage in between (including Tucson).
So far this is verifying well per regional radar imagery. I made
some slight upward adjustments to PoPs for this afternoon into
tonight to the west of Tucson and in the White's where I believe
storms will be focused but I'm hesitant to go too high to the east
where even drier air is being advected into the area. Also including
a mention of blowing dust in the forecast north and west of Tucson
later today/tonight.

Storm chances look more impressive area-wide on Sunday as whatever
convection develops in Sonora tonight will result in a sharp
increase in moisture across southeast Arizona. Once again nearly all
available hi-res models and ensembles that reach into Sunday
indicate more areal coverage tomorrow vs. today and there is a much
higher probability of storms actually making it into Tucson before
exiting to the west. Larger scale models are hinting at the presence
of a weak mid level inverted trough over Sonora that could be the
catalyst for storm development. While mid level winds will be less
than what's been observed today, deeper moisture and MLCAPES around
800-1200 J/kg should be more than sufficient for storm development.

The forecast for next week has been left relatively unchanged as we
finally look to settle into a favorable pattern of easterly flow,
decent BL moisture, cooler mid level temperatures, and above average
afternoon instability. Daily PoPs will remain at or above climo
through the end of the week. Consequently, afternoon highs will
retreat back to where they should be for early July.

&&

.AVIATION...Valid thru 10/00Z.
Isolated to scattered -TSRA this afternoon and especially this
evening with SCT clouds 8-12k ft AGL. MVFR VSBYS and gusts to near
50 kts in strongest TSRA. Otherwise, VFR conditions and SFC wind
mainly SELY 10-15 kts with gusts to 20 kts this afternoon. Winds
diminishing to less than 12 kts overnight into Sunday. SFC wind NWLY
at 8-12 kts Sunday afternoon with another round of scattered -TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Thunderstorm coverage will continue to increase into
the upcoming week, along with the prospect of more significant
rainfall. While strong wind gusts remain more likely than heavy rain
this weekend, increasing moisture will help humidity values
somewhat. Daytime temperatures will moderate closer to seasonal
normals Sunday into next week. Outside of gusty thunderstorm
outflows, 20-foot winds should generally remain under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson

In the hours before

Special weather statement, Jul 8, 4:03 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST SAT JUL 8 2017

AZZ502-082345-
Tohono O'odham Nation including Sells-
403 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 403 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Sells, moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Papago Farms and Cowlic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3174 11237 3186 11238 3184 11196 3161 11194
TIME...MOT...LOC 2303Z 086DEG 15KT 3175 11204

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 8, 6:53 PM MSTSpecial Weather StatementTWC37 min
Jul 8, 7:12 PM MSTSpecial Weather StatementTWCPinal33 min
Jul 8, 7:15 PM MSTSpecial Weather StatementTWC45 min
Jul 8, 7:41 PM MSTBlowing Dust AdvisoryTWCPinal79 min
Jul 9, 12:04 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 9, 12:06 PM MSTBlowing Dust AdvisoryTWCPima, Pinal8 hr
Jul 9, 12:18 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz42 min
Jul 9, 12:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 9, 12:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 9, 1:13 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Jul 9, 1:25 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min
Jul 9, 1:41 PM MSTSevere Thunderstorm WarningTWCSanta Cruz49 min
Jul 9, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Jul 9, 2:12 PM MSTSpecial Weather StatementTWC48 min
Jul 9, 2:39 PM MSTFlash Flood WarningTWCPima81 min
Jul 9, 3:41 PM MSTSpecial Weather StatementTWCGraham34 min
Jul 9, 4:17 PM MSTSpecial Weather StatementTWC43 min
Jul 9, 4:20 PM MSTSevere Thunderstorm WarningTWCPinal40 min
Jul 9, 4:30 PM MSTSpecial Weather StatementTWCPima45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.